Alert archive / Iowa / Flash Flood Warnings in 2018

Flash Flood Warning 34, NWS Des Moines, IA

September 3, 2018Black Hawk County, Iowa

NWS Des Moines, IA issued this flash flood warning at Sep 3, 2018, 7:43 PM CDT for Black Hawk County, Iowa. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 3, 2018, 7:43 PM CDT (00:43 UTC)
Expired
Sep 3, 2018, 10:45 PM CDT
In force
3 hr
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
None

County Black Hawk County, IA

The radar

The Des Moines radar (KDMX), 134 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.7 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2018-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 463 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2018-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
463 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
1273 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted.

083 
WGUS53 KDMX 040043
FFWDMX
IAC013-040345-
/O.NEW.KDMX.FF.W.0034.180904T0043Z-180904T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Des Moines IA
743 PM CDT MON SEP 3 2018

The National Weather Service in Des Moines  has issued a

* Flash Flood Warning for...
  Black Hawk County in northeastern Iowa...

* Until 1045 PM CDT.

* At 741 PM CDT, Doppler radar indicated showers and thunderstorms 
  producing heavy rain across the warned area. Up to three inches of 
  rain has already fallen this afternoon in Cedar Falls, and 
  additional rains of one to two inches per hour are possible. Flash 
  flooding is expected to begin shortly, especially in 
  urban areas and locations that saw previous heavy rains.

* Some locations that will experience flooding include...
  Waterloo, Cedar Falls, Evansdale, Hudson, Elk Run Heights,
  Crossroads Mall, Waterloo Municipal Airport, Uni-Dome And McLeod
  Center, Janesville, Washburn, Dunkerton, Raymond and George Wyth
  State Park.

This includes Interstate 380 between mile markers 68 and 73.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 4230 9234 4230 9253 4247 9253 4247 9255
      4264 9255 4264 9209

$$

Small
1 follow-up statement
178 
WGUS73 KDMX 040349
FFSDMX

Flash Flood Statement
National Weather Service Des Moines IA
1049 PM CDT MON SEP 3 2018

IAC013-040356-
/O.EXP.KDMX.FF.W.0034.000000T0000Z-180904T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Black Hawk IA-
1049 PM CDT MON SEP 3 2018

...THE FLASH FLOOD WARNING FOR BLACK HAWK COUNTY HAS EXPIRED...

While occasional light to moderate rains will continue through 
midnight, the heavy rain has ended for the time being. Recent calls 
to the Black Hawk County dispatch office suggest flood waters 
causing transportation issues have receded or diminished for the most 
part. Flash flooding is no longer expected to pose a threat. Please 
continue to heed any remaining road closures however as scattered 
spots with water still on roads may still exist. Do not drive 
through standing water or flooded areas. 

LAT...LON 4230 9234 4230 9253 4247 9253 4247 9255
      4264 9255 4264 9209

$$

Small

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Sep 3, 6:53 PM CDT, 50 minutes earlier.

Area forecast discussion, Sep 3, 6:53 PM CDT, 50 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
653 PM CDT Mon Sep 3 2018

.DISCUSSION.../Tonight through Monday/
Issued at 351 PM CDT Mon Sep 3 2018

Surface boundary over southern Iowa is beginning to slowly lift back
north this afternoon and was located from near Muscatine to Pella
and southwest towards Lamoni. This boundary will be around Waterloo
to just north of Ames and Atlantic at midnight. The boundary will
remain the focus for thunderstorm development. While the severe
weather threat is low, the threat for heavy rainfall persists. PWAT
values near to above 2 inches will continue to persist in the
vicinity of the surface boundary. Areas of precipitation will
continue to produce very efficient rainfall rates leading to
additional flooding potential overnight. Have extended the flash
flood watch through 10 pm. The south portion should be able to be
cancelled early while some areas over the north may require an
additional extension.

The boundary will continue to continue to lift north overnight and
will be near the Minnesota border by Tuesday morning. A lull in the
convective activity is expected Tuesday morning for most areas
except possibly the far northwest. Another strong push of moisture
transport will arrive during the day Tuesday and Tuesday night with
a broad area with 2 plus inches or PWAT across central and western
Iowa. This in conjunction with a strong short wave lifting up into
western Iowa by the afternoon and evening. Thunderstorms are
expected to develop and will bring the potential for significant
rainfall over the northwest half of the forecast area.

The remainder of the period is extremely active. The focus for
thunderstorms and heavy rainfall will settle into central and
southern Iowa Wednesday and Thursday as the boundary settles back
south followed by another round of widespread activity Friday into
early Saturday. This pattern may become conducive for a significant
flood event over the forecast area. The events looks consist of
areas with flash flooding and significant ponding and this very well
may transition into a significant mainstem river flooding event
especially in central Iowa and possibly southern Iowa. Still
uncertainly on how the remnants of tropical storm Gordon will impact
the area. Latest projects are that it will stall over the lower Ohio
Valley then may lift north and be the system to impact the state
Friday into early Saturday. The severe weather threat through the
period is low and the secondary concern.

&&

.AVIATION.../For the 00Z TAFS through 00Z Tuesday evening/
Issued at 653 PM CDT Mon Sep 3 2018

Primary concerns will be stratus and precip/thunder trends through
Tuesday. Showers and spotty thunder will affect KALO for the next
few ours with MVFR ceilings near KFOD/KMCW. The precip should exit
this evening with lingering MVFR stratus north. Otherwise have
only mentioned precip until greatest potential overnight and then
again tomorrow afternoon rather than prolonged mention of precip
and/or thunder with low confidence.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 10 PM CDT this evening for IAZ026>028-
036>039-046>050-058>062-070>075-081>086-092>097.

&&

DISCUSSION...Donavon
AVIATION...Small
Hazardous weather outlook, Sep 3, 3:32 PM CDT, 4 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
332 PM CDT Mon Sep 3 2018

IAZ004>007-015>017-023>025-033>035-044-045-057-042045-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Sac-Calhoun-Webster-Crawford-Carroll-
Audubon-
332 PM CDT Mon Sep 3 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Periods of thunderstorms with heavy rain will occur through
tonight. Severe storms are not expected but heavy rainfall may
cause within bank rises of streams and rivers and localized flash
flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

While occasional strong thunderstorms may be possible at times,
the main concern will be for periods of very heavy rainfall.
Portions of central and northern Iowa are the likeliest to see the
heaviest rainfall amounts Tuesday evening and overnight with
amounts well in excess of 2 inches likely for some.

With very heavy rainfall expected, river flooding and flash flood
threats will increase significantly during those time periods.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected though severe weather and
rainfall reports are appreciated.

IAZ026>028-036>039-046>050-058>062-070>075-081>086-092>097-042045-
Franklin-Butler-Bremer-Hamilton-Hardin-Grundy-Black Hawk-Greene-
Boone-Story-Marshall-Tama-Guthrie-Dallas-Polk-Jasper-Poweshiek-
Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-
Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
332 PM CDT Mon Sep 3 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A flash flood watch is in effect for the area, please visit
www.weather.gov/desmoines for more details.

Periods of thunderstorms with heavy rainfall will occur through
tonight. Due to heavy rainfall the past few nights, many local
streams and rivers are rising towards or above bankfull and could
go into flood. In addition, soils are saturated and runoff from
more rain could cause flash flooding. Flash flooding and other
flooding headlines, including river floods, may be necessary.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

While occasional strong thunderstorms may be possible at times,
the main concern will be for periods of very heavy rainfall.
Portions of central and northern Iowa are the likeliest to see the
heaviest rainfall amounts Tuesday evening and overnight with
amounts well in excess of 2 inches likely for some.

With very heavy rainfall expected, river flooding and flash flood
threats will increase significantly during those time periods.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected though severe weather and
rainfall reports are appreciated.

CURTIS

In the hours before

Special weather statement, Sep 3, 4:29 PM CDT, 3 hours 14 minutes before
Special Weather Statement
National Weather Service Des Moines IA
429 PM CDT MON SEP 3 2018

IAZ060-061-072>074-083-032230-
Marion IA-Jasper IA-Clarke IA-Polk IA-Madison IA-Warren IA-
429 PM CDT MON SEP 3 2018

...Storms with Locally Heavy Rain Moving through Central Iowa...

At 426 PM CDT, Doppler radar was tracking thunderstorm with
heavy rain over Indianola, moving northeast at 20 mph.

Rainfall amounts of one to two inches in an hour will be possible
with this storm. This will cause significant ponding water on roads,
low visibilities and rapid rises in small stream and creeks.

Locations impacted include...
Newton, Indianola, Altoona, Norwalk, Pleasant Hill, Carlisle,
Bondurant, Mitchellville, Colfax, Monroe, Pleasantville, Prairie
City, Southridge Mall, Iowa Speedway, Prairie Meadows, and Avenue Of
The Saints Event Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4118 9395 4186 9337 4186 9335 4153 9275
      4151 9280 4151 9287 4147 9287 4116 9353
      4116 9356 4115 9356 4106 9374
TIME...MOT...LOC 2126Z 223DEG 18KT 4135 9352

Small
Local storm report, Sep 3, 4:43 PM CDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
443 PM CDT MON SEP 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HEAVY RAIN       2 W MURRAY              41.04N 93.98W
09/03/2018  E4.89 INCH       CLARKE             IA   TRAINED SPOTTER

            TOTAL SINCE MIDNIGHT. ESTIMATED THAT 2.5" OF
            THAT WAS IN THE LAST 1 TO 2 HOURS AT TIME OF
            OBSERVATION.

&&

AK
Local storm report, Sep 3, 4:44 PM CDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
444 PM CDT MON SEP 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HEAVY RAIN       1 S MURRAY              41.03N 93.95W
09/03/2018  E2.20 INCH       CLARKE             IA   PUBLIC

            THIS AMOUNT OCCURRED OVER APPROX. 30
            MINUTES.

&&

AK
Special weather statement, Sep 3, 5:28 PM CDT, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Des Moines IA
528 PM CDT Mon Sep 3 2018

IAZ027-028-037>039-048>050-060-061-073-040030-
Butler-Bremer-Hardin-Grundy-Black Hawk-Story-Marshall-Tama-Polk-
Jasper-Warren-
Including the cities of Parkersburg, Clarksville, Shell Rock,
Greene, Aplington, Allison, Dumont, Waverly, Iowa Falls, Eldora,
Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg,
Waterloo, Cedar Falls, Ames, Marshalltown, Tama, Toledo, Traer,
Dysart, Gladbrook, Des Moines, Newton, Indianola, Norwalk,
and Carlisle
528 PM CDT Mon Sep 3 2018

...Strong with Heavy Rains Expected in Central and Northeast Iowa
into Early this Evening...

Scattered showers and thunderstorms will continue to produce
locally heavy rains from the Des Moines metro area, southeast
Story County and Newton, farther northeast toward Marshalltown,
Tama and Waterloo into the early evening hours.

Torrential rains with amounts of one to two inches in an hour
will be possible with these showers and storms. This will cause
significant ponding water on roads, low visibilities and rapid
rises in small stream and creeks.

Do not drive your vehicle through flooded roadways. Persons in
campgrounds should consider seeking shelter until these storms
pass.

Small
Special weather statement, Sep 3, 6:31 PM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Des Moines IA
631 PM CDT MON SEP 3 2018

IAZ062-075-040015-
Poweshiek IA-Mahaska IA-
631 PM CDT MON SEP 3 2018

...Strong storms producing gusty winds and torrential rainfall...

At 629 PM CDT, Doppler radar was tracking a strong thunderstorm near
New Sharon, or 10 miles southwest of Montezuma, moving east at 25
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Montezuma, New Sharon, Deep River, Barnes City, Searsboro and
Guernsey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Tornado Watch remains in effect until 1000 PM CDT for south central
and central Iowa.

LAT...LON 4151 9241 4144 9241 4145 9276 4160 9275
      4169 9230 4151 9230
TIME...MOT...LOC 2329Z 259DEG 24KT 4150 9270

Martin
Special weather statement, Sep 3, 7:32 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Des Moines IA
732 PM CDT MON SEP 3 2018

IAZ027-028-037>039-049-050-040200-
Black Hawk IA-Bremer IA-Tama IA-Grundy IA-Hardin IA-Marshall IA-
Butler IA-
732 PM CDT MON SEP 3 2018

...Heavy Rains Moving toward Cedar Falls...Waterloo and Surrounding
Locations...

At 730 PM CDT, Doppler radar was tracking showers and thunderstorm
with heavy rain near Grundy Center, moving northeast at 25 mph.

Rainfall amounts up to two inches in an hour will be possible with
this storm. This will cause significant ponding water on roads, low
visibilities and rapid rises in small stream and creeks.

Locations impacted include...
Waterloo, Cedar Falls, Waverly, Grundy Center, Evansdale, Jesup,
Hudson, Sumner, Parkersburg, Denver, Reinbeck, Tripoli, Shell Rock,
Dike, Elk Run Heights, Conrad, Waterloo Municipal Airport, Crossroads
Mall, Uni-Dome And McLeod Center and Gladbrook.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4209 9279 4231 9306 4291 9246 4291 9210
      4289 9208 4247 9208 4247 9206 4239 9207
TIME...MOT...LOC 0030Z 232DEG 23KT 4237 9270

Small

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 7:32 PM CDTSpecial Weather StatementDMXBlack Hawk, Bremer, Grundy88 min
Sep 4, 3:33 AM CDTFlash Flood WatchDMXBlack Hawk, Boone, Bremer, Butler, Calhoun, Cerro Gordo and 22 more27 hr
Sep 4, 9:34 AM CDTRiver Flood WatchDMXCerro Gordo, Floyd, Worth13 hr
Sep 4, 9:34 AM CDTRiver Flood WatchDMXBlack Hawk, Bremer, Butler25 hr
Sep 4, 2:21 PM CDTSevere Thunderstorm WarningDMXPalo Alto, Pocahontas14 min
Sep 4, 3:46 PM CDTTornado Warning Tornado observedDMXKossuth29 min
Sep 4, 4:45 PM CDTTornado WarningDMXHancock, Winnebago30 min
Sep 4, 5:09 PM CDTFlash Flood WarningDMXHancock, Kossuth, Winnebago6 hr

Nearby

Flash Flood Warnings in Iowa, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.